I'm new to the forum, 61 years old, have had migraines for 30 years but recently they have become more frequent, averaging 3 a week almost always occurring at 2-3 a.m. To abort, I am able to take a low (25mg.) dose of Imitrex and 2 ibuprofen. The triggers I have been able to identify are strong chemical, perfume and smoke odors.
Recently I started working with a neurologist who prescribed topiramate and on May 1 I started slowly tapering up the dose in 25 mg. steps each week. Soon after I had increased the dosage to 100 mg. I noticed I was anxious and then could not sleep.
After three nights of no sleep, I called the neurologist and asked her how to step down the dose as I was sure that was the cause. So far I have decreased the dosage to 50 mg. (25 in the a.m. and 25 in the p.m.) and I am still having trouble sleeping. I have been given Ambien 5 mg. as a sleep aid which I reluctantly take. I should also mention that I have given up all caffeine in my quest for triggers so that isn't what is keeping me awake.
Now for the good news--it has been over 2 weeks since I had a migraine which could be a fluke - it's happened before, time will tell. My question is - has anyone else had this problem with topiramate - should I stick it out and hope my body adjusts to it and I can sleep on my own again?
Certainly, if this is the preventative that is going to work for me at such a low dose, I don't want to abandon it too soon. Any advice would be welcome. My neurologist wants me to stay on the 50 mg. for awhile although she gave me a script for Verapamil but then there's a whole new set of side effects to deal with.
I am worried about depending on a sleeping pill so much. Anyone in my age group still struggling with this demon migraine?
I started Topamax at age 31 and for the first month I felt like I was on speed (not that I actually know what that is like, but I could not sleep). I had really bad dark circles under my eyes - more than ever before and looked like death from it. But it sure did reduce the frequency and the severity of the migraines! I'd say hang in there because it may pass. I still have problems sleeping, but not even close to that first month.
Thanks for your great response! I should have mentioned that I also take 5 mg of melatonin a night - and it really helps! (On the recommendation of my neurologist)
It all takes such patience, as these changes feel like a moving target. I have recently started using a TENS machine on my neck, as I was diagnosed with Facet syndrome and arthritis in my neck. I was not really aware of this, as I was used to being sore and achy all over some days. The TENS machine seems to have begun to almost "refocus" some of the signals I get, and while its not comfortable, its not uncomfortable as I have control of it, and I seem to be able to ward off, or reduce the severity of some of my migraines. Note that I also sleep much better since beginning to use this, too!
Food for thought!
Wishing you all a more comfortable day!
Hi, I am so sorry you are having problems sleeping while taking Topomax 50 mg twice a day. I have been taking it for about 3 years now and have not had that problem. I have always had a hard time going to sleep until I started on Melatonin. Maybe that would help, I don't know, it did me. My migranes usually start about 4 or 5 in the morning, strange isn't it? I do wish you the best. I am older than you. Gal from Texas
Hello Lynne and Margie-
This doesn't really have anything to do with Topamax.. I, myself, am taking Trileptal 1200mg/day for prevention as well as a few other drugs.. Amitryptaline is one of them. From what I understand, it helps to relax you at night as well as intensifies the action of the Trileptal. I sleep like a baby.
Since I am a dental hygienist, the first thought that came to my mind, about the headaches at night, was that maybe you are grinding or clenching your teeth. Maybe talk to your dentist about a night guard. My boss made me one to see if it helped with my migraines. No such luck for me, but it may help you. Just a thought. Good luck.
Hi Jody, I do have an old night guard, my TMJ causes me problems occasionally, but the guard doesn't seem to help with my migranes either. You were kind to think of me. I do take melatonin to help me sleep. My migranes seem to come in "waves" or groups. I don't know why. Before menopause I thought it was hormonal. It seemed to slack off until I had to take the hormonal drugs after my breast cancer. Good Luck to you too. Margie
Also, Daisy, I forgot to mention to be careful with the Imitrex and Ibuprofen as you can also trigger rebound or medication overuse headache.
I'm no expert, but I understand that one sign of this is having the headache reoccur at the same time daily, like your body starts craving the meds again every 24 hours. This is something you may want to discuss with your doc, also.
Hi Daisy - Like yourself, I have had migraines for decades, and am also in your "age group" as I am 57. However, mine didn't get frequent (3-5) times a week and increasingly severe until the last ten years (after menopause, whoopee). My neurologist who specializes in migraine has me on a calcium channel blocker, neurontin, and in the past few months added generic topomax. I'm now up to 50 mg twice a day. Now I did notice a bit of restless at first, but this seems to have levelled itself out, especially if I am careful to get a bit of extra exercise during the day. I have to admit this "cocktail" is helping, and I am down to 1 migraine and two "threats" a week, with no "aura" in between. I hope this is helpful. Best of luck!
Hi Lynne - Thank you for your response and to all who responded. I am just learning how to navigate this forum and apologize for my first post - a way too long paragraph I realize now.
I, too, have that "wired but tired" feeling and I think it is responsible for the reason that I fall asleep then awaken about every hour without the sleeping pill. I was encouraged to hear that perhaps that effect will lessen. I have also been feeling a little depressed but my friends feel that can be attributed to not feeling well and not getting enough sleep. I also have either been going up in dose or coming down in the past 5 weeks, so no wonder, right?
I have just entered my 6th week on the topiramate so I think I will follow my neurologist's suggestion to stay on the 50 mg./day split dose then see how I feel when I go back to her on June 29th.
Continued good luck with your preventatives.
Hi. I've been on topiramite and am 49. I didn't sleep well on lower doses but on a dose over 100 mg, I sleep like a baby. On lower doses I could take a benadryl when needed and usually sleep fine. It does take time to get used to the medication and for me, I feel better on a higher dose, rather than on a lower dose. I actually feel best on a 150 mg dose and sleep very well on that dose, it is broken up into a morning and night dosage.
Topamax is the only preventative I've found that helps me with preventing migraines and visual migraines.
Good luck. Patty